Alert archive / California / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 18, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Oct 15, 2015, 3:43 PM PDT for San Bernardino County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2015, 3:43 PM PDT (22:43 UTC)
- Expired
- Oct 15, 2015, 4:18 PM PDT
- In force
- 35 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 65 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
204 WUUS56 KSGX 152243 SVRSGX CAC071-152345- /O.NEW.KSGX.SV.W.0018.151015T2243Z-151015T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 343 PM PDT THU OCT 15 2015 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 445 PM PDT * AT 342 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL AND CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR APPLE VALLEY...AND MOVING NORTH AT 30 MPH. QUARTER SIZE HAIL WAS REPORTED 3 MILES NORTH OF APPLE VALLEY AT 339 PM. * LOCATIONS IMPACTED INCLUDE... VICTORVILLE...APPLE VALLEY...I-15 BETWEEN VICTORVILLE AND BARSTOW...NORTHERN LUCERNE VALLEY...HWY 247 BETWEEN LUCERNE VALLEY AND BARSTOW...HELENDALE AND ORO GRANDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3477 11688 3449 11694 3450 11730 3480 11738 TIME...MOT...LOC 2239Z 181DEG 24KT 3463 11719 $$ MAXWELL
2 follow-up statements
675 WWUS56 KSGX 152306 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 406 PM PDT THU OCT 15 2015 CAC071-152345- /O.CON.KSGX.SV.W.0018.000000T0000Z-151015T2345Z/ SAN BERNARDINO CA- 406 PM PDT THU OCT 15 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR SAN BERNARDINO COUNTY... AT 403 PM PDT...DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM HAD WEAKENED SOMEWHAT AND WAS OVER INTERSTATE 15...ABOUT HALF WAY BETWEEN VICTORVILLE AND BARSTOW...MOVING NORTH AT 30 MPH. THE THUNDERSTORM HAD PRODUCED QUARTER SIZE HAIL JUST NORTHEAST OF APPLE VALLEY SHORTLY AFTER 330 PM. THE STORM IS STILL CAPABLE OF DAMAGING WINDS AROUND 60 MPH. LOCATIONS IMPACTED INCLUDE... INTERSTATE 15 SOUTH OF BARSTOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3477 11688 3449 11694 3450 11730 3480 11738 TIME...MOT...LOC 2303Z 181DEG 24KT 3479 11719 $$ MAXWELL
467
WWUS56 KSGX 152318
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
418 PM PDT THU OCT 15 2015
CAC071-152327-
/O.CAN.KSGX.SV.W.0018.000000T0000Z-151015T2345Z/
SAN BERNARDINO CA-
418 PM PDT THU OCT 15 2015
...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
GREATLY AS IT MOVED NORTH FROM APPLE VALLEY TO NEAR BARSTOW.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3477 11688 3449 11694 3450 11730 3480 11738
TIME...MOT...LOC 2317Z 181DEG 24KT 3489 11719
$$
MAXWELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 2:00 PM PDT, 1 hour 43 minutes earlier.
Area forecast discussion, Oct 15, 2:00 PM PDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT THU OCT 15 2015 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL DRIFT ACROSS SOUTHERN CALIFORNIA THROUGH FRIDAY ACCOMPANIED BY INCREASED CLOUDS...COOLER WEATHER...AND A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. THE COOLER AND HUMID WEATHER WILL PERSIST THROUGH THE WEEKEND...FOLLOWED BY DRY AND MUCH WARMER WEATHER AGAIN FOR EARLY THROUGH THE MIDDLE OF NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THIS AFTERNOON...SCT SHOWERS WITH A FEW EMBEDDED TSTMS CONTINUE TO MOVE NORTHWARD AT ABOUT 20-25 MPH ACROSS THE MTNS AND DESERTS. SOME CLEARING OF THE MARINE LAYER LOW CLOUDS HAS OCCURRED...BUT MUCH OF THE REGION WEST OF THE MTNS REMAINS COVERED. SMALL AMOUNTS OF DRIZZLE OR LIGHT RAIN HAS BEEN RECORDED AT SOME LOCATIONS IN THE COASTAL AREAS AND INLAND VALLEYS. WIDESPREAD LOW CLOUDS ARE EXPECTED TO CONTINUE WEST OF THE MTNS THROUGH TONIGHT...AND LOCALIZED DRIZZLE OR LIGHT RAIN WILL BE POSSIBLE. FROM PREVIOUS DISCUSSION... THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THE ACTIVITY IS CONTINUING TO MOVE SLOWLY TO THE NE. THE UPPER LOW IS EXPECTED TO BECOME AN OPEN WAVE AND ACCELERATE AS IT MOVES INLAND OVER CA FRI INTO FRI NIGHT. CHANCES FOR SHOWERS WITH EMBEDDED TSTMS WILL CONTINUE THROUGH FRI...ALTHOUGH MOST OF THE CONVECTION IS EXPECTED TO BE FOCUSED OVER THE MTNS AND DESERTS. SIGNIFICANT AMOUNTS OF LOW-LEVEL MOISTURE WILL REMAIN IN PLACE WEST OF THE MTNS...BUT LOWER TEMPERATURES WILL MAKE THE HUMID CONDITIONS LESS UNCOMFORTABLE. FOR SAT...HUMIDITY BEGINS TO DECREASE AS THE LOW/TROUGH MOVES EAST...HOWEVER ENOUGH MOISTURE REMAINS IN PLACE FOR SLIGHT CHANCES OF SHOWERS IN THE MTNS SAT AFTERNOON. WEST OF THE MTNS...ONSHORE FLOW AND THE MARINE LAYER WILL KEEP TEMPS A FEW DEGREES ABOVE SEASONAL AVERAGES. A LOW PRESSURE TROUGH MOVING INLAND TO OUR NORTH WILL MAINTAIN TEMPS NEAR OR A LITTLE ABOVE SEASONAL AVERAGES WITH MARINE LAYER LOW CLOUDS WEST OF THE MTNS. IT COULD ALSO BRING A CHANCE FOR SHOWERS OVER SAN BERNARDINO COUNTY AND THE SAN JACINTO MTNS. DRY AND WARMER AGAIN FOR TUE THROUGH THE MIDDLE OF NEXT WEEK...AS A RIDGE OF HIGH PRESSURE BUILDS IN FROM THE WEST AND WEAK OFFSHORE FLOW DEVELOPS. BY WED...DAYTIME TEMPS COULD ONCE AGAIN REACH 10-20 DEGREES ABOVE SEASONAL AVERAGES...BUT OVERNIGHT LOWS COULD BE CLOSER TO AVERAGES DUE TO A DRY AIRMASS. && .AVIATION... 152010Z...COAST/VALLEYS...BKN-OVC STRATUS OVER PORTIONS OF THE AREA WITHIN 50 SM INLAND...WITH VARIABLE BASES OF 1500-2500 FT MSL AND TOPS 2500-3200 FT MSL...WILL GRADUALLY CLEAR OUT OF THE VALLEYS...WITH ONLY PARTIAL CLEARING AT BEST FOR THE COAST...THROUGH 2300 UTC. SCT-FEW CLOUDS AOA 10000 FT MSL WILL CONTINUE OTHERWISE. 2300-16/0600 UTC...OVC STRATUS FILLING THE COASTAL BASIN AND COASTAL SLOPES...WITH MTN OBSCURATION ABOVE 2000 FT MSL...BASES 2000-3000 FT MSL...AND TOPS AROUND 5000 FT MSL. THESE CONDITIONS CONTINUING THROUGH 16/1500 UTC. MOUNTAINS/DESERTS...PERIODS OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 16/0300 UTC...WITH POSSIBLE DIMINISHING SHOWER/THUNDERSTORM ACTIVITY THEREAFTER. BASES AROUND 8000-10000 FT MSL WITH TOPS 20000 FT MSL...AND CB TOPS TO 40000 FT MSL. SHOWERS/THUNDERSTORMS COULD PRODUCE LOCAL VIS AOB 1 SM...STRONG DOWNDRAFT WIND GUSTS...BRIEF HEAVY RAINFALL AND SMALL HAIL. OTHERWISE...EXPECT UNRESTRICTED VIS TO CONTINUE THROUGH FRIDAY MORNING. && .MARINE... 110 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH TUESDAY. && .SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER ACTIVATION MAY BE REQUIRED LATER TODAY...AND WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...PG AVIATION/MARINE...HARRISON
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 10:41 PM PDT | Special Weather Statement | SGX | 49 min | |
| Oct 14, 11:25 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 50 min |
| Oct 15, 1:01 AM PDT | Special Weather Statement | SGX | San Diego | 59 min |
Nearby
Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.